Montana, 2022

High Wind in Montana, April 2, 2022

April 2, 2022 · NWS TFX · 1 event in 1 county or zone

A cold front passing through the area brought a wind gusts in excess of 60 mph to the Bozeman Airport. No other gusts met criteria across the CWA.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A cold front passing through the area brought a wind gusts in excess of 60 mph to the Bozeman Airport. No other gusts met criteria across the CWA. No wind products were issued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 2, 5:30 PM MST, 59 minutes earlier.

Area forecast discussion, Apr 2, 5:30 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
630 PM MDT Sat Apr 2 2022

Aviation Section Updated

.SYNOPSIS...
Rain and snow showers associated with a passing cold front will exit
to the east this evening. Weather will likely be drier and less
windy on Sunday in the wake of this system, as temperatures remain
near normal through the weekend. A stronger system will bring a
better chance for precipitation and potentially widespread strong
winds for Monday into Tuesday.

&&

.DISCUSSION...
A Pacific cold front is crossing the region this afternoon,
producing rain and snow showers. The surface layer was dry and well
mixed, producing a steep low level lapse rate and up to 300 J/kg
DCAPE. Thus, a few locations reported high wind gusts associated
with convective shower downdrafts. As the front has passed through,
rapidly rising surface pressure will sustain gusty conditions
through the evening. The precipitation exits to the east this
evening, and winds decrease with higher pressure over the region. A
weak high pressure ridge will move in for Sunday, bringing a dry and
less windy day. Temperatures will remain near to slightly above
normal. PN

Monday through Tuesday... Another shortwave trough will move into
the Pacific Northwest on Monday, which will cause the westerly
flow aloft to become quite strong. Surface winds will increase
with the passage of a cold front on Monday, which model ensembles
continue to give a moderate (60+ percent) to high (80+ percent)
probability of 55+ mph wind gusts at times Monday afternoon
through the day on Tuesday across much of the forecast area. In
fact, these same forecast models indicate that there is a moderate
to high probability of 65+ mph wind gusts from the Rocky Mountain
Front south through much of central Montana, and even into
portions of southwest Montana near favored downslope areas and
east-west oriented valleys. A High Wind Watch is now posted for
the entire forecast area. The cold front will also bring another
round of mountain snow and lower elevation rain showers Monday
into Monday night. This flow aloft will have a deeper Pacific
moisture feed than today's disturbance, so mountain snowfall
amounts above 6000 feet will likely be in the 6 to 12 inch range
on the Rocky Mountain Front and in the 4 to 7 inch range in the
southwest. Near normal temperatures on Monday will cool to around
10 degrees below normal into Tuesday behind the cold front.

Wednesday through next Saturday... In the wake of the potentially
windy early week system, a less progressive and more stagnant
weather pattern will develop. A strong upper level ridge of high
pressure will move into the western United States Wednesday
through Friday, which will bring drier and warming conditions to
the area, as temperatures warm up to around 10 degrees above
normal by Friday. However, a low pressure trough is forecast to
break down the ridge and bring a chance for cooler and wetter
weather for Saturday.
-Coulston

&&

.AVIATION...
630 PM MDT Sat Apr 2 2022 (03/00Z TAF period)

Showers and thunderstorms continue to move through the region at
00z. Some storms are producing gusty winds. Snow is falling mostly
at higher elevations. The precipitation diminishes after 05z.
Generally VFR conditions expected on Sunday, with increasing winds
during the afternoon over North Central MT. Mountains/passes will be
obscured this evening, mostly over the Rocky Mountain Front and
across Southwest MT. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  27  56  35  56 /  10   0   0  20
CTB  26  52  33  52 /  20   0   0  30
HLN  28  59  34  56 /  20  10   0  40
BZN  22  55  29  55 /  30   0   0  40
WYS  10  46  17  44 /  20   0   0  60
DLN  22  55  30  53 /  10   0   0  30
HVR  31  56  33  58 /  40   0   0  10
LWT  27  53  30  55 /  50   0   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday afternoon through Tuesday evening
Blaine...Broadwater...Cascade...Central and Southern Lewis and
Clark...Chouteau...Eastern Teton...Fergus...Hill...Jefferson...
Judith Basin...Liberty...Meagher.

High Wind Watch from Monday afternoon through Tuesday afternoon
Beaverhead...Gallatin...Madison.

High Wind Watch from Monday morning through Tuesday evening
Eastern Glacier...Eastern Pondera...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Apr 2, 4:08 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 PM MDT SAT APR 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     NON-TSTM WND GST 2 E HELENA              46.60N 111.98W
04/02/2022  M54 MPH          LEWIS AND CLARK    MT   ASOS

            ASOS STATION KHLN HELENA AIRPORT.

&&

BRUSDA
Special weather statement, Apr 2, 4:52 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
552 PM MDT Sat Apr 2 2022

MTZ053-054-030100-
Broadwater-Meagher-
Including the cities of Toston, Townsend, Winston, Martinsdale,
Deep Creek Pass, and White Sulphur Springs
552 PM MDT Sat Apr 2 2022

...Rain and snow with gusty winds impact portions of Broadwater
and Meagher Counties through 630 PM MDT...

At 425 PM MDT, Doppler radar was tracking a band of precipitation
across central Broadwater County, moving eastward at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect a period of rain and snow, along with a brief
period of wind gusts around 40 mph. Visibility could be reduced to
a half mile or less, at times, in periods of heavier snow.

Locations impacted include...
The cities of Toston, Townsend, Winston, Martinsdale, Deep Creek
Pass, and White Sulphur Springs

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, be prepared for areas of changing road conditions and
poor visibility

&&

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAF
Special weather statement, Apr 2, 4:55 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
555 PM MDT Sat Apr 2 2022

MTZ053-054-030100-
Broadwater-Meagher-
Including the cities of Toston, Townsend, Winston, Martinsdale,
Deep Creek Pass, and White Sulphur Springs
555 PM MDT Sat Apr 2 2022

...Rain and snow with gusty winds impact portions of Broadwater
and Meagher Counties through 630 PM MDT...

At 545 PM MDT, Doppler radar was tracking a band of precipitation
across central Broadwater County, moving eastward at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect a period of rain and snow, along with a brief
period of wind gusts around 40 mph. Visibility could be reduced to
a half mile or less, at times, in periods of heavier snow.

Locations impacted include...
The cities of Toston, Townsend, Winston, Martinsdale, Deep Creek
Pass, and White Sulphur Springs

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, be prepared for areas of changing road conditions and
poor visibility

&&

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAF
Special weather statement, Apr 2, 5:06 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
606 PM MDT Sat Apr 2 2022

MTZ055-030045-
Gallatin MT-
606 PM MDT Sat Apr 2 2022

...A strong thunderstorm will impact portions of northeastern
Gallatin County through 645 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manhattan, or 22 miles northwest of Bozeman, moving southeast at 30
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Some damage to outdoor objects is
         possible.

Locations impacted include...
Bozeman, Belgrade, Manhattan, Menard and Logan.

This includes Interstate 90 between mile markers 285 and 309.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4592 11149 4603 11137 4595 11089 4566 11102
TIME...MOT...LOC 0004Z 296DEG 24KT 4594 11131

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAF
Special weather statement, Apr 2, 5:46 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
646 PM MDT Sat Apr 2 2022

MTZ055-030130-
Gallatin MT-
646 PM MDT Sat Apr 2 2022

...A strong thunderstorm will impact portions of northeastern
Gallatin County through 730 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Clyde Park, or 16 miles northeast of Bozeman, moving
southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Some damage to outdoor objects is
         possible.

Locations impacted include...
Bozeman and Belgrade.

This includes Interstate 90 between mile markers 294 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4574 11122 4579 11128 4598 11108 4598 11079
      4559 11080 4559 11083
TIME...MOT...LOC 0044Z 294DEG 27KT 4585 11079

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JAF
Local storm report, Apr 2, 5:46 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
646 PM MDT SAT APR 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             BELGRADE                45.78N 111.18W
04/02/2022  E0.25 INCH       GALLATIN           MT   PUBLIC

            TWITTER VIDEO OF SMALL HAIL FALLING NEAR
            BELGRADE. TIME, HAIL SIZE AND LOCATION
            ESTIMATED.

&&

BRUSDA

Event by event

1 high wind. Local standard time, as filed.

High Wind, Gallatin

When
April 2, 6:29 PM MST
Where
Gallatin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

ASOS station KBZN Bozeman Airport measured a 61 mph gust. This is the lone gust meeting criteria observed in the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016188.